ROCKVILLE, Md. -- Nursing mothers with a genetic predisposition for rapidly metabolizing codeine in pain medication can seriously overdose their babies with morphine, the FDA warned today.
ROCKVILLE, Md., Aug. 17 -- Nursing mothers with a genetic predisposition for rapidly metabolizing codeine in pain medication can seriously overdose their babies with morphine, the FDA warned today.
In a Public Health Advisory spurred by the fatality of a 13-day-old from a morphine overdose, reported a year ago in Toronto, the FDA called the phenomenon "a very rare, but serious, side effect in nursing infants whose mothers are taking codeine." In fact, FDA officials said they knew of no other such untoward incident.
Nevertheless, the FDA said nursing mothers and clinicians should be aware of the potential for a morphine overdose if the woman is an "ultrarapid metabolizer of codeine." Most women, the FDA noted, have no idea whether they are in this category.
The FDA has asked the makers of prescription codeine-containing products to include information in the drug label about differences in codeine metabolism and concerns with breastfeeding.
Doctors who prescribe codeine need to be aware of the potential for the increased risks to breastfeeding babies of mothers who are ultrarapid metabolizers of codeine, said the agency.
Sandra Kweder, M.D., deputy director of the Office of New Drugs at the FDA's Center for Drug Evaluation and Research, said that in the face of unusual sleepiness in mother or child, a nursing mother taking pain medication should consult immediately with their doctor or stop taking the drug and head to an emergency room.
This does not mean that the common practice of taking pain medication by nursing mothers should be halted, she emphasized during a teleconference. "Our point is, pay attention."
There is an FDA-approved genetic test for the CYP2D6 genotype of ultrarapid codeine metabolizing, but the FDA did not recommend that it be used for all nursing mothers taking codeine-containing medication for pain.
Dr. Kweder said that limited data indicate about 10% of Caucasians carry the trait for ultrarapid codeine metabolism, about 3% of African Americans carry it, and about 1% of Hispanics and Asians carry it. However, she added, the phenotypic expression varies tremendously. Also, mothers may stop breastfeeding if, without knowing why, it leads to excessive sleepiness.
In the Aug. 6, 2006, issue of The Lancet, Gideon Koren, M.D., of the Hospital for Sick Children in Toronto, and colleagues, reported the death of the previously healthy 13-day-old or a morphine overdose.
The mother was taking less than the usual amount of codeine normally prescribed for episiotomy pain. Laboratory tests showed high levels of morphine in the baby's blood, and genetic testing showed that the baby's mother was an ultra-rapid metabolizer of codeine.
The FDA recommended to clinicians that when prescribing codeine for a nursing mother, doctors should prescribe the lowest dose for the shortest amount of time to relieve pain or cough. Doctors need to tell their nursing patients how to recognize signs of high morphine levels in themselves and their babies.
For a nursing mother taking codeine, the FDA pointed out that breastfed babies usually nurse every two to three hours and should not sleep more than four hours at a time. "If your baby shows signs of increased sleepiness (more than usual), difficulty breastfeeding, breathing difficulties, or limpness, talk to the baby's doctor immediately," the agency said. "If you cannot reach the doctor right away, take the baby to an emergency room or call 911 (or local emergency services)."
Among pain relievers, ultrarapid metabolism has only been reported as a problem with codeine, although it has the potential to affect other narcotics, said the FDA. All narcotics can cause the same serious side effects in breastfed babies if the levels of drug in breast milk are too high.